Information provided by the San Benito County
Along with our neighboring counties Santa Cruz, Monterey, and Santa Clara, as well as across California, is witnessing a significant spike in the number of drug-related overdoses and deaths in recent months. There have been 18 overdoses to date for 2021, as compared to 38 in 2020 and 23 in 2019. These overdoses represent overdose calls resulting in administration of Narcan® by first responders.
The most recent San Benito County coroner death data shows a similar increase in deaths with nine deaths in 2020, seven deaths in 2019, and six deaths in 2018 (2021 case numbers are still pending). The biggest proportion of overdose cases and deaths are due to opioids or other illicit drugs laced with the potent opioid fentanyl.
San Benito County Public Health Services in partnership with the San Benito County Opioid Task Force, recognizes International Overdose Awareness Day on August 31, 2021, as an opportunity to raise awareness of overdose in our community and in doing so, reduce the stigma of a drug-related death. Look for yard signs posted throughout our community, as well as an informational booth on substance use and support resources in front of the Veterans Memorial Building Hall, located at 649 San Benito Street in downtown Hollister.
Let us remember that not all forms of addiction are readily seen or observable even among people we know well. Be aware of this issue by recognizing the signs of overdose and becoming familiar with services in San Benito County to assist those suffering from opioid or substance use disorder and to discuss with family and loved ones.
Fentanyl is a very potent opioid drug—50 to 100 times stronger than morphine and exposure to even small amounts can cause overdose and death. While pharmaceutical fentanyl (which is only available via a prescription) is approved for treating severe pain, illicit fentanyl is often used in illegally made fake pills. Many people take these pills thinking they are taking a prescription pill such as oxycodone, unaware that it may contain lethal doses of fentanyl. Over the last couple of years, there have been several overdoses in San Benito County linked to the use of fake/counterfeit pills laced with fentanyl. Use of street pills and illicit drugs containing lethal amounts of fentanyl can lead to death even with the first use.
Recognizing the signs and symptoms of opioid overdose, administering Narcan® (naloxone) if available and immediately calling 911, can save a life. Signs and symptoms of opioid overdose may include:
- not able to wake up or stay awake
- pinpoint pupils
- pale/blue skin tinge-usually lips and fingertips show first
- Body very limp
- gurgling/snoring noise
- slow breathing
Narcan® is a medication, available as a nasal spray, which can temporarily reverse the effects of an opioid overdose until help arrives. It is easy and safe for anyone to administer as a first aid measure. Persons administering Narcan® or calling 911, are protected under the Good Samaritan Law. Persons may obtain Narcan® nasal spray without a prescription from: local pharmacies by asking the pharmacist about it; through NEXT Distro at www.nextdistro.org/
Remind your family and loved ones to assume that all street drugs are laced with Fentanyl, carry Narcan®, call 911 and remember the California Good Samaritan Law.
For information about substance use resources in San Benito County, please see the San Benito County Substance Use and Support Services Resources Guide. For additional information and resources visit the San Benito County Opioid Task Force website at: www.sbcopioidtaskforce.org or email [email protected] .